Kansas, 2013

Hail in Kansas, April 17, 2013

April 17, 2013 · NWS GID · 1 event in 1 county or zone

Sub-severe hail fell from one of numerous elevated thunderstorms that formed in a strong pulse of warm air advection and frontogenesis this Tuesday night. A shallow continental-polar air mass was in place over the northern two-thirds of the United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Sub-severe hail fell from one of numerous elevated thunderstorms that formed in a strong pulse of warm air advection and frontogenesis this Tuesday night. A shallow continental-polar air mass was in place over the northern two-thirds of the United States. With a deep upper-level trough, over the western U.S., moisture and warm air advection were occurring aloft and there was enough instability to initiate thunderstorms. While surface and mean-layer parcels were stable, the most-unstable parcels resulted in 500-1000 J/kg of CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 16, 11:21 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 16, 11:21 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1221 AM CDT WED APR 17 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 410 PM CDT TUE APR 16 2013

MORNING UPPER AIR ANALYSIS INDICATES A LONGWAVE TROUGH OVER THE
WESTERN CONUS...WITH THE BACK SIDE OF A RIDGE OVER EXTREME EASTERN
PORTIONS OF THE CONUS. A CLOSED MID LEVEL LOW IS ALSO NOTED OVER THE
WESTERN CONUS...EMBEDDED WITHIN THE LONGWAVE TROUGH. MID AND UPPER
LEVEL JET ENERGY EXTENDS FROM NORTH TO SOUTH ACROSS THE WEST COAST
OF THE CONUS...AND THEN NORTHEAST FROM THE SOUTHWESTERN CONUS INTO
THE GREAT LAKES REGION AND SOUTHEASTERN CANADA. A MID LEVEL JET
STREAK OF ~90KTS IS ALSO NOTED ROUNDING THE BASE OF THE LONGWAVE
TROUGH OVER PORTIONS OF THE SOUTHWESTERN CONUS. TROPOSPHERIC FLOW
OVER OUR AREA MAXES OUT AT BETWEEN 90KTS AND 100KTS NEAR 300MB PER
12Z SOUNDING DATA FROM KLBF AND KOAX. AT THE SURFACE A STATIONARY
FRONT IS NOTED EXTENDING FROM ARKANSAS INTO TEXAS...WITH AN AREA OF
HIGH BAROMETRIC PRESSURE ALSO NOTED OVER THE NORTHERN PLAINS.
SURFACE WINDS ACROSS OUR AREA REMAIN FROM EAST/NORTHEAST AS A RESULT.

GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN ALL
SUGGEST THE LONGWAVE TROUGH...CURRENTLY OVER THE WESTERN
CONUS...WILL CONTINUE MOVING EAST TONIGHT INTO TOMORROW...EVENTUALLY
MOVING OVER THE ROCKY MOUNTAIN RANGE BY 00Z THURSDAY. MID LEVEL
THERMAL ADVECTION AHEAD OF THE TROUGH AXIS IS EXPECTED INCREASE
SIGNIFICANTLY THROUGH THE NEXT 24 HOURS...WITH THE NAM AND
OPERATIONAL GFS SUGGESTING OMEGA VALUES IN THE 4-10-UBAR/S RANGE
WILL BE REALIZED. ALTHOUGH IT DOES APPEAR MOISTURE AND RESULTANT
SATURATION COULD BE SOMEWHAT LACKING BETWEEN 700MB AND 400MB...THE
ABUNDANT MOISTURE BETWEEN THE SURFACE AND 700MB...AS WELL AS THE
AFOREMENTIONED OMEGA...SHOULD BE SUFFICIENT ENOUGH FOR AT LEAST SOME
MEASURABLE PRECIPITATION AND AS A RESULT...POPS REMAIN INTACT ACROSS
THE AREA FOR TONIGHT INTO WEDNESDAY.

GUIDANCE FROM THE NAM...SREF-MEAN...AND EC ALSO SUGGESTS A 50-60KT
JET STREAK AT 700MB WILL DEVELOP FROM SOUTHWEST TO NORTHEAST ACROSS
OUR AREA TONIGHT. THE OPERATIONAL GFS ALSO SUGGESTS A JET STREAK
WILL DEVELOP...BUT SUGGESTS A MUCH WEAKER JET STREAK OF AROUND 45KTS
WILL BE REALIZED. THE LOCALLY ENHANCED LOW TO MID LEVEL THERMAL
ADVECTION AND MOISTURE FLUX...SHOULD THE JET STREAK DEVELOP...WILL
MORE THAN LIKELY ALLOW FOR AN INTENSIFICATION OF PRECIPITATION
RATES...PRIMARILY ACROSS OUR SOUTH/SOUTHEASTERN CWA AFTER MIDNIGHT
TONIGHT. FORECAST PROXIMITY SOUNDINGS FROM ACROSS OUR
SOUTH/SOUTHEAST...PER THE NAM...SUGGESTS PARCELS ROOTED TO AROUND
750MB WILL HAVE 1000 TO PERHAPS 1500J/KG OF POTENTIAL INSTABILITY
AVAILABLE FOR UPDRAFT PRODUCTION. IN ADDITION TO THE POTENTIAL
INSTABILITY...DEEP LAYER BULK SHEAR VALUES OF 60-70KTS CAN ALSO BE
EXPECTED. IT IS WORTH MENTIONING THAT THE OPERATIONAL GFS DOES NOT
SUGGEST POTENTIAL INSTABILITY WILL BE ANY GREATER THAN 200J/KG...BUT
THIS APPEARS TO BE A RESULT OF THE WEAKER FORECAST 700MB JET STREAK
AND RESULTANT WEAKER MOISTURE FLUX AND LOWER MOISTURE VALUES NEAR
700MB. BECAUSE THE OPERATIONAL GFS IS THE OUTLIER WITH RESPECT TO
THE 700MB JET STREAK INTENSIFY WHEN COMPARED TO THE NAM...EC...AND
SREF-MEAN...OPTED TO PLAY CLOSER TO THE NAM FOR THE POTENTIAL
INSTABILITY FORECAST. GIVEN ALL THIS...THERE CERTAINLY APPEARS TO BE
A POTENTIAL FOR SEVERE HAIL ACROSS PORTIONS OF OUR CWA
TONIGHT...PRIMARILY ALONG AND SOUTHEAST OF A LINE KPHG TO KHJH
BETWEEN 06Z AND 12Z. WILL GO AHEAD WITH SEVERE HAIL WORDING IN THE
HWO AS A RESULT.

ALTHOUGH THE LONGWAVE TROUGH AXIS IS EXPECTED TO REMAIN WEST OF OUR
AREA THROUGH THE DAY WEDNESDAY...INCREASINGLY DRY MID LEVEL AIR
SHOULD MAKE MEASURABLE PRECIPITATION LESS AND LESS LIKELY THROUGH
THE DAY AND AS A RESULT...FORECAST POPS ARE DECREASING WITH TIME
FROM SOUTHWEST TO NORTHEAST ACROSS OUR AREA DURING THE DAY
WEDNESDAY. AS THE MID LEVELS REALLY DRIES OUT...DRIZZLE MAY ACTUALLY
BECOME MORE PROMINENT FROM SOUTHWEST TO NORTHEAST DURING THE DAY
WEDNESDAY AND SUCH WORDING HAS BEEN USED IN THE FORECAST.

FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE CWA...PER THE
NAM...OPERATIONAL GFS AND EC...ALL SUGGEST PORTIONS OF THE LOWER
TROPOSPHERE...AT LEAST THROUGH 850MB...WILL BECOME COOL ENOUGH FOR
SOME SNOW PRODUCTION ACROSS OUR NORTHWEST TONIGHT INTO THE DAY
TOMORROW. THAT BEING SAID...SURFACE TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE FREEZING DURING THIS TIME PERIOD AND THUS...LITTLE IN
THE WAY OF SNOW ACCUMULATION IS CURRENTLY EXPECTED THROUGH THE NEXT
24 HOURS.

LITTLE TO NO CHANGE IN THE LOW LEVEL AIRMASS AND CONTINUED CLOUD
COVER WOULD SUGGEST SIMILAR OVERNIGHT TEMPERATURES TONIGHT WHEN
COMPARED TO LAST NIGHT. WITH BETTER CHANCES FOR PRECIPITATION IN THE
FORECAST HOWEVER...OPTED TO SIDE WITH THE WARMER MET/NAM GUIDANCE
AND EVEN THEN...STILL WENT AHEAD AND BUMPED THOSE TEMPERATURE UP A
TOUCH. OVERNIGHT LOWS IN THE MID TO UPPER 30S ARE CURRENTLY FORECAST
AS A RESULT. CONTINUED EAST/NORTHEAST FLOW...CLOUD COVER...AND
REMNANT MOISTURE FROM OVERNIGHT/EARLY MORNING PRECIPITATION SHOULD
PRESENT SIMILAR IF NOT COOLER CONDITIONS TO MUCH OF THE CWA ON
WEDNESDAY WHEN COMPARED TO TUESDAY. WEDNESDAY HIGH TEMPERATURES IN
THE UPPER 30S TO UPPER 40S ARE CURRENTLY FORECAST ACROSS OUR AREA AS
A RESULT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 405 PM CDT TUE APR 16 2013

A VERY ACTIVE WEATHER PATTERN CONTINUES THROUGH THIS 6-DAY
PERIOD...WITH THE MOST IMMEDIATE AND IMPACTFUL CONCERNS COMING
RIGHT AWAY WEDNESDAY NIGHT AND THURSDAY...AS YET ANOTHER SPRING
BLAST OF WINTER LOOKS TO BRING AT LEAST LIGHT SNOW
ACCUMULATIONS...AND MOST DEFINITELY A PROLONGED PERIOD OF STRONG
NORTH-NORTHWEST WINDS. ALTHOUGH THE WIND SPEEDS ALONE WOULD
JUSTIFY A WIND ADVISORY...ITS CERTAINLY POSSIBLE THAT SNOW
ACCUMULATIONS COULD ALSO JUSTIFY THE ISSUANCE OF A WINTER WEATHER
ADVISORY...ESPECIALLY WITHIN THE NORTHWEST 1/2 OF THE CWA. EVEN
THOUGH THE BEGINNING OF THE MAIN WIND/POTENTIAL WINTER EVENT IS
ONLY 24-36 HOURS AWAY...OPTED TO HOLD OFF ON ANY HEADLINES FOR
NOW...CONTINUE TO HIGHLIGHT THE SITUATION IN THE HAZARDOUS WEATHER
OUTLOOK...AND DEFER TO THE NEXT FEW SHIFTS TO HOPEFULLY GAIN A
LITTLE MORE CONFIDENCE IN SNOW POTENTIAL AND COORDINATE FORMAL
HEADLINE DECISIONS WITH NEIGHBORING WFOS.

FOCUSING SOLELY ON THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME
FRAME...VARIOUS 12Z/18Z MODELS SUCH AS THE NAM/GFS/ECMWF
DEFINITELY AGREE MORE ON THE MID LEVEL SYNOPTIC PICTURE...AND
LESS-SO ON ELEMENTS SUCH AS QPF/SURFACE LOW STRENGTH. IN
GENERAL...THE SITUATION AT 00Z WEDNESDAY EVENING DEPICTS THE
PARENT LONGWAVE TROUGH ORIENTED IN A SLIGHTLY POSITIVELY TILTED
FASHION ALMOST DIRECTLY OVER THE ROCKIES RANGE...AND BY 12Z
THURSDAY MORNING THE PRIMARY MID LEVEL VORT MAX ASSOCIATED WITH
THIS TROUGH REACHES WESTERN NEB/KS. IN THE LOW LEVELS...THE CWA
WILL ALREADY BE WELL BEHIND THE SURGING SYNOPTIC COLD FRONT BY
EARLY EVENING WEDNESDAY...WITH NORTH-NORTHWEST WIND RAMPING UP IN
RESPONSE TO PRESSURE RISES FROM THE NORTHWEST...AND A TIGHTENING
GRADIENT ALONG THE NORTHWEST PERIPHERY OF THE MAIN SURFACE LOW
RIDING ACROSS THE SOUTHERN PLAINS TOWARD MO. UNFORTUNATELY...EVEN
AT THIS CLOSE OF A RANGE...MODELS ARE ALL OVER THE PLACE ON THE
STRENGTH/POSITION OF THE PRIMARY SURFACE LOW AT 12Z...WITH THE
ECMWF ROUGHLY 998 MILLIBARS OVER EASTERN IA...AND THE GFS 995 MB
IN SOUTHEAST KS...AND THE NAM MORE ELONGATED AND WEAKER OVERALL.
THESE DIFFERENCES ARE ALSO REFLECTED ALOFT...WITH THE NAM SHOWING
A FAIRLY DISORGANIZED AREA OF LIGHT SNOW/POSSIBLY LIGHT
DRIZZLE/FREEZING DRIZZLE DEVELOPING ACROSS MUCH OF THE CWA
THROUGH THE NIGHT...WHILE THE ECMWF/GFS DEPICT A MORE ROBUST
ACCUMULATING SNOW THREAT GIVEN A STRONGER/MORE PRONOUNCED AREA OF
MID LEVEL FRONTOGENESIS/DEFORMATION TAKING AIM ON THE CWA...THUS
KEEPING THE MID LEVELS MORE SATURATED AND KEEPING DRIZZLE TO A
MINIMUM. ALTHOUGH NOT EXPECTING ANY STRONG-SEVERE THUNDERSTORMS IN
THE EVENING...FOLLOWED SUIT FROM THE WEDNESDAY AFTERNOON FORECAST
AND LEFT AN EVENING THUNDERSTORM MENTION GOING MAINLY EAST OF AN
OSCEOLA-BELOIT LINE. BIG DIFFERENCES PERSIST RIGHT INTO THE
THURSDAY DAYTIME HOURS...WITH THE NAM PRACTICALLY PRECIP-FREE ALL
DAY...WHILE THE PREFERRED ECMWF SOLUTION GRADUALLY WINDS DOWN
ACCUMULATING SNOW FROM WEST TO EAST. ON THE OTHER EXTREME...THE
GFS IS MUCH STRONGER WITH THE CONTINUED PASSAGE OF SLOW-MOVING MID
LEVEL CLOSED LOW...AND KEEPS DECENT SNOW ACCUMULATIONS GOING RIGHT
ON THROUGH THE DAY...VERSUS THE LIGHTER SNOW POTENTIAL HIGHLIGHTED
BY OTHER MODELS. FORTUNATELY...EVEN THE VERY-AGGRESSIVE GFS AGREES
WITH OTHER MODELS IN DECREASING SNOW CHANCES THURSDAY
EVENING...AND ALTHOUGH SUPPOSE LINGERING FLURRIES ARE NOT OUT OF
THE QUESTION...KEPT THE POST-MIDNIGHT HOURS SNOW- FREE.

UNFORTUNATELY...GIVEN THE WIDELY VARYING SOLUTIONS REGARDING SNOW
AMOUNTS EVEN THIS CLOSE TO THE EVENT...THE FORECAST REFLECTS A
MULTI-MODEL BLEND GENERALLY WEIGHTED TOWARD THE MIDDLE-GROUND
ECMWF/GEM DEPICTION. THIS SOLUTION...WHICH ALSO AGREES GENERALLY
AGREES WITH NATIONAL WPC GUIDANCE...GENERALLY RESULTS IN A STORM-
TOTAL SNOW ACCUMULATION OF 1-3 INCHES ACROSS THE CWA...AND HIGHEST
ACROSS THE NORTHWEST 1/2. OF COURSE...THE NAM WOULD ARGUE LESS
THAN THIS...AND THE GFS MORE. BOTTOM LINE...UNCERTAINTY REMAINS
HIGH IN THE DETAILS. GIVEN THE TIME OF YEAR...SUSPECT SNOW WILL
ACCUMULATE MUCH EASIER ON GRASS VERSUS ROADWAYS. ALTHOUGH SNOW
AMOUNTS ARE STILL IN QUESTION...CONFIDENCE IS INCREASING IN AT
LEAST A 12-18 HOUR PERIOD OF ADVISORY-WORTHY NORTH-NORTHWEST WIND
SPEEDS AROUND 30+ MPH. ALTHOUGH IT SEEMS OVERDONE AND AN
OUTLIER...ITS WORTH NOTING THAT GFS MAV GUIDANCE ACTUALLY PUSHES
MUCH OF THE CWA NEAR SUSTAINED 40+ HIGH WIND WARNING CRITERIA
DURING THE DAY THURSDAY...AND THIS WILL BEAR WATCHING IN CASE
OTHER SOLUTIONS COME AROUND TOWARD IT AT THE LAST MINUTE.
OBVIOUSLY THE STRONG WINDS WILL RESULT IN SOME DEGREE OF
VISIBILITY RESTRICTIONS IN FALLING SNOW...ITS JUST A MATTER OF HOW
MUCH SNOW IS REALLY FALLING. TEMP-WISE...THURSDAY IS ABOUT AS
MISERABLE AS IT GETS FOR THE LATTER HALF OF APRIL. HIGHS WERE
LOWERED A FEW MORE DEGREES...WITH THE ENTIRE CWA SOMEWHERE BETWEEN
32-38. RESULTANT WIND CHILL READINGS WILL BE A FEW DEGREES EITHER
SIDE OF 20...EVEN AT MID-AFTERNOON.

LOOKING BEYOND THIS SYSTEM INTO THE FRIDAY THROUGH TUESDAY TIME
FRAME...THERE ARE ADDITIONAL CHANCES FOR PRECIPITATION...WITH NO
MAJOR CHANCES FROM THE PREVIOUS FORECAST. HOWEVER...TEMPS FOR MON-
TUES MAY CONTINUE A COOLING TREND IF THE NEXT BLAST OF COLD
ADVERTISED BY THE ECMWF VERIFIES.

FRIDAY/FRIDAY NIGHT...THIS IS THE ONLY FULL 24-HOUR PERIOD IN THE
ENTIRE FORECAST THAT WAS LEFT PRECIP-FREE.  THE MID/UPPER LEVEL
PICTURE FEATURES SHARP NORTH-NORTHWEST MID/UPPER FLOW
TRANSITIONING MORE WEST-NORTHWEST IN THE WAKE OF THE DEEP
DEPARTING TROUGH. ALREADY FRIDAY NIGHT...THE GFS SUGGESTS A LOW
AMPLITUDE SHORTWAVE RIDING IN FROM THE NORTHWEST COULD BRING SOME
LIGHT RAIN POTENTIAL...BUT HAVE SIDED WITH THE DRY ECMWF FOR NOW.
TEMP-WISE...ALTHOUGH IT WILL NOT BE AS COLD AS THURSDAY...THE
MAGNITUDE OF WARM-UP FRIDAY WILL BE A BATTLE BETWEEN GOOD DOWN-
SLOPING WEST-NORTHWEST BREEZES/WARM AIR ADVECTION...VERSUS WET AND
LIKELY SNOW-COVERED GROUND. OPTED TO PLAY A MIDDLE-GROUND BETWEEN
THE EXTREMES FOR NOW...WITH MOST OF THE CWA ONLY REACHING THE MID-
UPPER 40S...A VERY SLIGHT DOWNWARD NUDGE FROM PREVIOUS GRIDS.

SATURDAY/SATURDAY NIGHT...A TROUGHY PATTERN CONTINUES TO DOMINATE
THE CONUS...AS THE NEXT IN A SERIES OF LOW AMPLITUDE MID LEVEL
SHORTWAVES ENTERS THE CENTRAL PLAINS REGION. BASED ON THE ECWMF
SOLUTION...OPTED TO KEEP THE DAYTIME HOURS DRY...BUT INTRODUCED A
SLIGHT CHANCE OF SHOWERS IN NORTHEAST COUNTIES SAT NIGHT PER
ALLBLEND SOLUTION. ALTHOUGH STILL BELOW NORMAL...TEMPS AT LEAST
RISE TO MORE COMFORTABLE LEVELS...AND HAVE HIGHS RANGING FROM MID
50S NORTH TO LOW 60S SOUTH.

SUNDAY/SUNDAY NIGHT...THE AFOREMENTIONED LOW AMPLITUDE WAVE CROSSES
OVER AND THROUGH THE CENTRAL PLAINS...WHILE YET ANOTHER ONE STARTS
TO TAKE SHAPE OVER THE INTERMOUNTAIN WEST. ALTHOUGH INSTABILITY
VALUES DO NOT APPEAR VERY IMPRESSIVE AT THIS TIME...KEPT A
SHOWER/ISOLATED STORM MENTION GOING ALL AREAS SUNDAY...AND
LINGERING IN THE SOUTHEAST SUNDAY NIGHT. HIGH TEMPS STILL LOOK TO
BE AROUND 60.

MONDAY THROUGH TUESDAY...BOT THE ECMWF/GFS SOLUTIONS ARGUE FOR YET
ANOTHER DOSE OF WELL-BELOW NORMAL TEMPERATURES...BUT THE JURY IS
STILL OUT ON JUST HOW COLD. AS A FAIRLY EXPANSIVE MID LEVEL TROUGH
SINKS SOUTHWARD TO ENCOMPASS MUCH OF THE CENTRAL CONUS...THE
ASSOCIATED SURFACE COLD FRONT COULD BRING SOME DECENT NORTHERLY
BREEZES MONDAY. FORECAST HIGHS BOTH DAYS ARE A MULTI-MODEL
CONSENSUS AND DO NOT REFLECT THE PARTICULARLY COLD ECMWF. AT LEAST
FOR NOW HAVE HIGHS AT LEAST UP BETWEEN THE MID 40S AND MID
50S...VERSUS THE MUCH COLDER 30S ADVERTISED BY THE RAW ECMWF. THIS
WILL BEAR WATCHING. HAVE HIGH-CHANCE POPS ADVERTISED MONDAY AND
LINGERING INTO MON NIGHT...AND GIVEN CURRENTLY FORECAST SURFACE
TEMPS HAVE KEPT THIS MOSTLY RAIN FOR NOW...ALTHOUGH CANNOT RULE
OUT AN EVENTUAL CHANGE TO OUTRIGHT SNOW IF THE ECWMF IS TRULY ONTO
SOMETHING. HAVE LEFT TUESDAY DRY AT LEAST FOR NOW...AS MODELS
GENERALLY SHOW THE AREA GETTING BEHIND THE MID LEVEL TROUGH AXIS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1213 AM CDT WED APR 17 2013

CERTAINLY NOT AN IDEAL TAF FORECAST...WITH PRECIPITATION AND WIND
CONCERNS. LOOKS LIKE THE VFR CEILINGS WILL LINGER FOR ANOTHER HOUR
OR TWO...BEFORE MVFR CONDITIONS BUILDING IN...AND INCREASING
POTENTIAL FOR DZ AND THUNDERSTORMS. WILL KEEP AS A VC MENTION FOR
NOW UNTIL THINGS DEVELOP AND CAN GET A HANDLE ON HOW MUCH OF THE
CWA IS GOING TO BE AFFECTED. DZ POTENTIAL CONTINUES THROUGH THE
DAY...WITH THE POTENTIAL FOR A RA/SN MIX DURING THE LATER PORTIONS
OF THE TAF. CURRENT EASTERLY WINDS WILL GRADUALLY BECOME MORE
NORTH/NORTHEASTERLY WITH TIME...WITH INCREASING SPEEDS ESP THIS
AFTERNOON/EVENING...WHEN SPEEDS OF 25 TO 30MPH WILL BE POSSIBLE.

&&

.CLIMATE...
ISSUED AT 400 PM CDT TUE APR 16 2013

AS HAS BEEN BROUGHT UP A FEW TIMES DURING THE PAST WEEK...RECORD-
COLD HIGH TEMPERATURES FOR APRIL 18TH IN GRAND ISLAND/HASTINGS ARE
LOOKING LIKE A FAIRLY SOLID BET FOR THURSDAY. CURRENT RECORDS STAND AS
FOLLOWS....

GRI 40 IN 1944/1912/1910
HSI 41 IN 1944

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...PFANNKUCH
AVIATION...ADO
CLIMATE...PFANNKUCH
Hazardous weather outlook, Apr 16, 2:55 PM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT TUE APR 16 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
355 PM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
TONIGHT AFTER MIDNIGHT...PRIMARILY ACROSS NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTHEAST OF A LINE
FROM BEAVER CITY TO YORK. THERE IS A CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM
PHILLIPSBURG KANSAS TO HEBRON NEBRASKA. HAIL TO THE SIZE OF
QUARTERS WILL BE THE PRIMARY THREAT SHOULD SEVERE WEATHER BE
REALIZED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA DURING THE DAY WEDNESDAY...PRIMARILY EAST OF A LINE FROM
OSCEOLA TO HASTINGS IN NEBRASKA...TO OSBORNE IN KANSAS. A COUPLE
ISOLATED SEVERE THUNDERSTORMS...WITH HAIL TO THE SIZE OF
QUARTERS...WILL BE POSSIBLE THROUGH 8 OR 9 AM WEDNESDAY MORNING
FOR LOCATIONS GENERALLY SOUTHEAST OF A LINE FROM HEBRON NEBRASKA
TO OSBORNE KANSAS.

AS COLDER AIR MOVES INTO THE AREA...RAIN WILL TRANSITION TO WET
SNOW FROM NORTHWEST TO SOUTHEAST ACROSS THE OUTLOOK AREA STARTING
WEDNESDAY...WITH THE BEST CHANCES FOR ACCUMULATING SNOW FOCUSED
WEDNESDAY EVENING THROUGH THURSDAY EVENING. ALTHOUGH THERE REMAINS
UNCERTAINTY IN SNOW AMOUNTS...MOST OF THE AREA IS CURRENTLY
FORECAST TO RECEIVE SOMEWHERE BETWEEN 1 AND 3 INCHES...WITH THE
HIGHEST AMOUNTS FAVORING LOCATIONS NORTHWEST OF A LINE FROM ALMA
TO FULLERTON NEBRASKA. IN ADDITION...NORTH TO NORTHWEST WINDS WILL
BECOME QUITE STRONG BETWEEN WEDNESDAY EVENING AND THURSDAY
EVENING...WITH SUSTAINED SPEEDS AROUND 30 MPH AND GUSTS TO AROUND
45 MPH. THESE WINDS COULD RESULT IN CONSIDERABLE VISIBILITY
RESTRICTIONS IN AREAS OF FALLING SNOW.

SUNDAY INTO SUNDAY NIGHT...THERE IS A CHANCE FOR A FEW
THUNDERSTORMS WITHIN THE OUTLOOK AREA. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AFTER MIDNIGHT...PRIMARILY
FOR LOCATIONS ALONG AND SOUTHEAST OF A LINE FROM PHILLIPSBURG
KANSAS TO HEBRON NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/PFANNKUCH

In the hours before

Special weather statement, Apr 17, 1:44 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
244 AM CDT WED APR 17 2013

KSZ019-170815-
MITCHELL KS-
244 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL COUNTY UNTIL 315 AM
CDT...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BARNARD...OR 16 MILES SOUTH
OF BELOIT...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELOIT...
  SIMPSON...
  ASHERVILLE...
  SCOTTSVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3922 9837 3956 9829 3956 9794 3922 9792
      3921 9796 3921 9834
TIME...MOT...LOC 0744Z 210DEG 45KT 3926 9810

!

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
April 17, 1:58 AM CST
Where
Mitchell County, 3 mi S of Beloit
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.427, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445799.